Kansas, 2011

Hail and Damaging Winds in Kansas, July 3, 2011

July 3, 2011 · NWS DDC · 10 events in 2 counties and zones

A weak frontal boundary and an upper level short wave trough ejecting out of the Rockies helped to initiate severe thunderstorms during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak frontal boundary and an upper level short wave trough ejecting out of the Rockies helped to initiate severe thunderstorms during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 3, 1:07 PM CST, 34 minutes earlier.

Area forecast discussion, Jul 3, 1:07 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
207 PM CDT SUN JUL 3 2011

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST FOCUS WILL BE ON THE LINGERING CHANCE FOR
THUNDERSTORMS TONIGHT.

WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL
SHORTWAVE TROUGH TRANSITIONING EAST ACROSS THE CENTRAL PLAINS.
MEANWHILE, HIGH PRESSURE ALOFT CONTINUES TO BUILD ACROSS THE FOUR
CORNERS REGION. NEAR THE SURFACE, AN AREA OF LOW PRESSURE IS SET UP
ACROSS SOUTHEASTERN COLORADO AND EXTREME SOUTHWESTERN KANSAS WITH AN
ATTENDANT FRONTAL BOUNDARY EXTENDING EAST GENERALLY ALONG THE KANSAS
AND OKLAHOMA BORDER. AMPLE MOISTURE IS PRESENT WITH SURFACE
DEWPOINTS IN THE MID TO UPPER 50S(F)ACROSS WESTERN PORTIONS OF
THE CWA TO THE LOWER TO MID 60S(F) EAST.

SHORT RANGE MODELS INDICATE THE UPPER LEVEL SHORTWAVE TROUGH EXITING
EAST OUT OF THE CENTRAL PLAINS LATE TONIGHT INTO MONDAY, BUT NOT
BEFORE BEING THE CATALYST FOR POSSIBLE LINGERING SHOWERS AND
THUNDERSTORMS THIS EVENING ACROSS CENTRAL AND PORTIONS OF WESTERN
KANSAS. AS MENTIONED BEFORE, PLENTY OF MOISTURE IS STILL PRESENT
ACROSS THE REGION WITH H85 DEWPOINTS ABOVE 10C ACROSS THE EASTERN
TWO-THIRDS OF THE CWA. NAM AND GFS MODEL SOUNDINGS ALSO SHOW PLENTY
OF MID AND UPPER LEVEL INSTABILITY TO SUPPORT ANY STORMS THAT
DEVELOP. ALTHOUGH THE FLOW ALOFT REMAINS FAIRLY WEAK, THUNDERSTORM
DEVELOPMENT WILL BE POSSIBLE THIS EVENING IN THE VICINITY OF THE
FRONTAL BOUNDARY STRETCHING ACROSS SOUTH CENTRAL AND SOUTHWEST
KANSAS AS IT BEGINS TO SLOWLY LIFT NORTH AGAIN TONIGHT.
WILL RETAIN A MENTION OF 20 TO 30 POPS AS A RESULT, PARTICULARLY
SOUTH AND EAST.

TEMPERATURES ARE EXPECTED TO REMAIN JUST ABOVE NORMAL THROUGH THE
END OF THE PERIOD. FOR TONIGHT, SURFACE LOW PRESSURE AND ATTENDANT
WARM FRONT WILL AGAIN BEGIN TO LIFT NORTH ACROSS SOUTHWEST AND SOUTH
CENTRAL KANSAS OVERNIGHT INFLUENCING A SOUTHERLY LOW LEVEL FLOW TO
WESTERN KANSAS. LOOK FOR LOWS TONIGHT TO BE SIMILAR TO THE NIGHT
PREVIOUS WITH LITTLE CHANGE IN THE AIRMASS. LOOK FOR LOWS IN THE
UPPER 60S(F) AND 70S(F). LOW LEVEL SOUTHERLIES WILL PREVAIL INTO
MONDAY AS UPPER LEVEL RIDGING BUILDS ACROSS THE INTERMOUNTAIN WEST.
THIS WILL DRAW WARMER AIR INTO THE AREA WITH H85 TEMPERATURES NEAR
TO JUST ABOVE 30C ACROSS MUCH OF THE CWA. EXPECT HIGHS ON MONDAY AND
TUESDAY UP NEAR TO JUST ABOVE 100F ACROSS THE FORECAST AREA.

DAYS 3-7...

GFS,ECMWF, AND ENSEMBLES ALL REMAIN IN GOOD AGREEMENT TODAY WITH
MOVING AN UPPER LEVEL SHORTWAVE TROUGH QUICKLY ACROSS THE NORTH
PLAINS EARLY TUESDAY. AS THIS SYSTEM MOVES INTO THE WESTERN GREAT
LAKES TUESDAY NIGHT A COLD FRONT WILL BEGIN TO DROP SOUTH ACROSS
NEBRASKA INTO AT LEAST NORTHERN KANSAS. STILL OBSERVING SOME
DISCREPANCIES IN JUST HOW FAR SOUTH THIS FRONT WILL MOVE TUESDAY
NIGHT BUT THE ECMWF AND NOW A CLUSTER OF ENSEMBLE MEMBERS ARE
SUGGESTING THIS FRONT WILL BE LOCATED NEAR THE OKLAHOMA BORDER BY
WEDNESDAY MORNING. GIVEN AN INCREASING NUMBER OF ENSEMBLE MEMBERS
TODAY NOW APPEARING TO BE CONVERGING ON THE FURTHER SOUTH SOLUTION
WILL BEGIN TO TREND IN THIS DIRECTION.  AS A RESULT OF THIS HAVE
BEGUN FOLLOWING THE ECMWF 850MB TEMPERATURE TRENDS ON WEDNESDAY AND
THEREFORE LOWERED HIGHS WEDNESDAY AFTERNOON SOME IN THE NORTH WHILE
KEEPING THE NEAR 100 DEGREE TEMPERATURES NEAR THE OKLAHOMA BORDER.

WEDNESDAY NIGHT WARM AIR ADVECTION STILL FORECAST TO DEVELOP NORTH
OF THIS FRONT AS A 500MB VORT LOBE MOVES OUT OF THE ROCKIES AND
APPROACHES WESTERN KANSAS. THIS SOLUTION HAS BEEN VERY CONSISTENT
OVER THE PAST FEW DAYS AND EVEN THE FURTHER NORTH GFS SUGGESTS
SOMETHING VERY SIMILAR NORTH OF ITS STATIONARY FRONT AS WELL. WILL
THEREFORE BEGIN RAISING POPS WEDNESDAY NIGHT GIVEN THE INCREASING
CHANCE FOR A POSSIBLE MCS MOVING INTO WESTERN KANSAS WEDNESDAY
NIGHT.

THIS SURFACE FRONT WILL LINGER IN/NEAR SOUTHWEST KANSAS THURSDAY
AND THURSDAY NIGHT AND ALTHOUGH AN UPPER LEVEL TROUGH IS NOT
APPARENT LATE DAY/OVERNIGHT AM NOT ABLE TO COMPLETELY RULE OUT
SOMETHING EMBEDDED IN THE FLOW. WILL THEREFORE KEEP A MENTION OVER
OVERNIGHT THUNDERSTORMS GOING BUT WHERE AND WHEN IS MUCH MORE
UNCERTAIN.

ON FRIDAY THE SURFACE FRONT WILL BEGIN TO LIFT NORTHWARD SO CHANCE
OF STORMS FRIDAY NIGHT SHOULD BE FURTHER NORTH THAN THE PREVIOUS TWO
NIGHTS.  THE CURRENT FORECAST ALREADY HAS A MENTION OF SLIGHT CHANCE
FOR THUNDERSTORMS FRIDAY EVENING IN THE NORTH/NORTHEAST WHICH STILL
APPEARS REASONABLE BUT THE LATEST ECMWF DOES SUGGEST PRECIPITATION
MAY END UP BEING A LITTLE FURTHER NORTH/NORTHEAST. CONFIDENCE
HOWEVER IS NOT HIGH ENOUGH TO COMPLETELY REMOVE MENTION OF SMALL
POPS UP IN THE HAYS AREA JUST NOW.

THE WEEKEND COULD ALSO YIELD A CHANCE FOR A FEW LATE DAY STORMS NEAR
A TROUGH OF LOW PRESSURE THAT WILL EXTEND FROM EXTREME EASTERN
COLORADO INTO NORTHWEST KANSAS. AT THIS TIME THE CHANCES FOR
PRECIPITATION DOES NOT LOOK AS FAVORABLE AS EARLIER IN THE THE WORK
WEEK SO HAVE DECIDED TO LEAVE THE FORECAST DRY NEXT WEEKEND.

AS FOR TEMPERATURES...AFTER A BRIEF COOL DOWN BEHIND THE SURFACE
FRONT MID WEEK THE TEMPERATURES ARE EXPECTED TO BEGIN TO REBOUND
BACK TO AROUND 100 DEGREES BY LATE WEEK. 850MB MIX DOWN TEMPERATURES
AT 00Z SATURDAY SUGGEST HIGHS MAY EVEN A FEW DEGREES WARMER BUT AT
THIS TIME HAVE DECIDED TO LEAVE TO TREND IN THAT DIRECTION BUT NOT
GO WITH HIGHS AROUND 105 JUST YET.

&&

.AVIATION...

SOME LATE DAY CU WILL BE POSSIBLE ONCE AGAIN WITH EVEN AN ISOLATED
SHRA OR TSRA IN THE DDC AND HYS AREAS. AT THIS TIME HOWEVER GIVEN
THE ISOLATED NATURE OF THESE STORMS HAVE DECIDED NOT TO INSERT
MENTION OF THUNDER INTO THE TAFS THIS AFTERNOON. LIGHT AND VARIABLE
WINDS WILL BECOME MAINLY SOUTHEAST BY LATE DAY AT 10KTS OR LESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68 102  72 103 /  20   0   0   0
GCK  67 100  70 102 /  20   0   0   0
EHA  68 100  70 100 /  20   0   0   0
LBL  68 102  70 102 /  20   0   0   0
HYS  68 100  72 103 /  20   0   0   0
P28  73 103  75 103 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN32/18/18
Hazardous weather outlook, Jul 3, 4:35 AM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
535 AM CDT SUN JUL 3 2011

KSZ030-031-043>046-061>066-074>081-084>090-041045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
535 AM CDT SUN JUL 3 2011 /435 AM MDT SUN JUL 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTHWEST AND SOUTH
CENTRAL KANSAS MAINLY EAST OF THE HIGHWAY 283 CORRIDOR. NO
WIDESPREAD SEVERE WEATHER IS EXPECTED...HOWEVER A FEW REPORTS OF
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
WITH THE STRONGEST STORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE FOR ORGANIZED THUNDERSTORM ACTIVITY WILL BE
WEDNESDAY AND THURSDAY AS ANOTHER FRONT PUSHES SOUTH INTO SOUTHERN
KANSAS. THE LACK OF WIND SHEAR AND HIGH INSTABILITY WILL LIMIT THE
SEVERE WEATHER THREAT WITH THIS NEXT FRONT FOR MID TO LATE NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The radar

The Dodge City radar (KDDC), 109 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Pratt

When
July 3, 1:41 PM CST
Where
Pratt County, Iuka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.730, -98.730

Thunderstorm Wind, Pratt

When
July 3, 1:41 PM CST
Where
Pratt County, Iuka
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.730, -98.730

The winds were estimated to be 60 to 70 mph.

Thunderstorm Wind, Pratt

When
July 3, 1:42 PM CST
Where
Pratt County, Iuka
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.730, -98.730

Thunderstorms winds blew over a large pear tree.

Thunderstorm Wind, Pratt

When
July 3, 1:58 PM CST
Where
Pratt County, Iuka
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.730, -98.730

Tree limbs 12 inches in diameter were blown over onto a fence and the fence was destroyed.

Thunderstorm Wind, Pratt

When
July 3, 2:16 PM CST
Where
Pratt County, 2.29 mi WNW of Pratt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.660, -98.770

A pole supporting a bird house was snapped off.

Thunderstorm Wind, Pratt

When
July 3, 2:22 PM CST
Where
Pratt County, 1.76 mi NW of Waldeck
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.690, -98.620

Winds were estimated to be 80 MPH.

Thunderstorm Wind, Pratt

When
July 3, 2:26 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.650, -98.740

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Pratt

When
July 3, 2:35 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.650, -98.740

Winds were estimated to be 60 MPH.

Hail, Pratt

When
July 3, 3:23 PM CST
Where
Pratt County, 5.11 mi WNW of Cullison
Measured
0.88 in hail
Reported by
Public
Coordinates
37.650, -98.990

Hail, Kiowa

When
July 3, 3:35 PM CST
Where
Kiowa County, 1.38 mi N of Haviland
Measured
0.88 in hail
Reported by
Public
Coordinates
37.640, -99.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338540, 338546, 338543, 338544, 338545, 338550, 338547, 338548, 338541, 338542.